June 1983

Documenting Suspected Drug-Induced Thrombocytopenia

Author Affiliations

Hematology-Oncology Consultants of Houston Suite 105 8945 Long Point Rd Houston, TX 77055

Arch Intern Med. 1983;143(6):1117-1118. doi:10.1001/archinte.1983.00350060039003

Drug-induced thrombocytopenia is a rare complication of drug therapy. Nevertheless, the list of drugs suspected of inducing thrombocytopenia is so extensive1 that virtually any drug may be capable of this side effect. Quinine and its congener, quinidine, are among those drugs most frequently incriminated in causing isolated thrombocytopenia. This side effect is generally seen when the drugs are used as therapeutic agents. However, thrombocytopenia from consumption of quinine water ("cocktail purpura") has been described2 and quinine used as an adulterant in heroin has been suspected of causing thrombocytopenia associated with heroin abuse. In this issue of the Archives (p 1174), Christie et al convincingly demonstrate that a quinine-dependent antibody was capable of inducing both platelet lysis and platelet membrane immunoglobulin attachment in vitro, thus documenting quinine sensitivity as the cause of purpura in their patient with heroin-associated thrombocytopenia. Such documentation of drug sensitivity in cases of suspected drug-induced

First Page Preview View Large
First page PDF preview
First page PDF preview